facebooktwitterRSS
- Advertisement -
  • Most Commentedmost commented up
  • Most Emailedmost emailed up
  • Popularmost popular up
- Advertisement -
 

« News Home

Outbreak differs from that in early 2000s, officials say



Published: Sat, October 27, 2012 @ 12:05 a.m.

By William K. Alcorn

alcorn@vindy.com

AUSTINTOWN

The multistate fungal meningitis outbreak that had caused 25 deaths as of Friday is not person-to-person contagious as was the bacterial meningitis that caused several deaths locally in the early 2000s, public health officials say.

People at risk from the fungal meningitis are those who received contaminated steroid injections, used primarily for back pain, said Dr. John Venglarcik, Mahoning County District Board of Health medical director.

The U.S. Centers for Disease Control and Prevention on Wednesday confirmed 54 meningitis cases nationwide, including 11 in Ohio, all but two caused by a fungus infection found in unopened vials of steroids recovered from the New England Compounding Center in Framingham, Mass. The facility has been shut down.

Compounding pharmacies, such as NECC, custom mix solutions generally not commercially available.

When the outbreak was first reported, the Mahoning County Health Department sent emails to county medical practices, as provided by the Ohio Department of Health, who had received injectable products from NECC since May 2012. The e-mail urged the physicians to follow up with patients to make sure they are OK, said Patricia Sweeney, district health commissioner.

“We have no cases in Mahoning County and no deaths in Ohio. It is not a communicable infection as are viral meningitis and the bacterial meningitis at West Branch High School some years ago. People are only at risk for the fungal meningitis if they received the contaminated medicine,” Sweeney said.

In 2001, two West Branch students and a 6-year-old Howland Township boy died of bacterial meningitis. In 2000, a Champion woman died of the disease as did two from Youngstown, a 14-year old Youngstown girl and a 6-year-old boy.

To be safe, anyone who had a steroid injection shot in the back and has symptoms, such as headache, stiff neck, back pain and fever, should contact their physician, Dr. Venglarcik said.

He said the procedure of injecting steroids around the spinal cord, while technically difficult, is not controversial. The problem here is injecting a contaminated product near the spinal cord.


Comments

Use the comment form below to begin a discussion about this content.


News
Opinion
Entertainment
Sports
Marketplace
Classifieds
Records
Discussions
Community
Help
Forms
Neighbors

HomeTerms of UsePrivacy StatementAdvertiseStaff DirectoryHelp
© 2014 Vindy.com. All rights reserved. A service of The Vindicator.
107 Vindicator Square. Youngstown, OH 44503

Phone Main: 330.747.1471 • Interactive Advertising: 330.740.2955 • Classified Advertising: 330.746.6565
Sponsored Links: Vindy Wheels | Vindy Jobs | Vindy Homes